Risperidone is a novel antipsychotic agent that blocks both dopaminergic and serotonergic receptors. In several reports, clinically significant hyperprolactinemia has been reported in patients on this agent. However, the optimal management of risperidone-induced hyperprolactinemia has not been clarified. We reviewed the records of 5 patients with psychotic disorders who were evaluated for risperidone-induced hyperprolactinemia. There were 4 females and 1 male patient, aged 30-45 yr. All patients had significant hyperprolactinemia, with prolactin (PRL) levels ranging from 65.5 to 209 microg/l. All but 1 of these patients had manifestations of hypogonadism. In these 4 patients, risperidone therapy was continued and the dopamine agonists bromocriptine or cabergoline were added. In 3 out of 4 patients, such additional therapy reduced the PRL level and alleviated hypogonadism. None of the patients treated with these agents had a worsening of psychosis. We conclude that risperidone can cause clinically significant hyperprolactinemia in patients treated with this drug. If risperidone therapy must be continued in such patients, addition of the dopamine agonists bromocriptine or cabergoline may successfully alleviate hyperprolactinemia and the associated manifestations without worsening psychotic symptoms.